Wisconsin, 2019

Damaging Winds in Wisconsin, August 7, 2019

August 7, 2019 · NWS ARX · 5 events in 3 counties and zones

Scattered thunderstorms moved across the northern and central sections of Wisconsin during the afternoon and evening of August 7th. Some of these storms became strong enough to produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across the northern and central sections of Wisconsin during the afternoon and evening of August 7th. Some of these storms became strong enough to produce damaging winds. A 60 mph wind gust occurred near Spencer (Clark County) and trees were blown down across portions of Clark, Jackson and Adams Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 7, 11:59 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 7, 11:59 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1259 PM CDT Wed Aug 7 2019

.SHORT TERM...(Today and Tonight)
Issued at 200 AM CDT Wed Aug 7 2019

Upper level shortwave trough driving east across southern Canada
today, skirting over the northern great lakes tonight. A sfc cold
front will precede the trough into the region, with current timing
sliding it across the local area between roughly 20-04z. Not an
overly convergent front, mostly in the 900 mb layer. Little/if any
upper level jet support (unlike the Tue night storm system) while
the bulk of the mid/upper level shortwave energy hugs northern WI
and northward.

Low level moisture will be on the increase, with sfc tds expected to
climb into the mid/upper 60s with resulting SBCAPES around 2k J/kg
or so. Shear remains mostly displaced west into the colder air,
although could be some overlap with 30 kts in the 0-3km layer. That
said, the front and better instability could out pace the shear.
While PWs will be on the climb, perhaps up to 1 3/4 inches, warm
cloud depths marginal at less than 3.5 K and not much for low level
moisture transport.

Overall, should see convection spark this afternoon, mostly starting
in the north, spreading southwest along/ahead of the sfc front. How
far south is still in question. Higher chances still favored along
north of I-94 (better forcing, deeper saturation). Expect some
stronger storms given the anticipated instability, but with
uncertainties with shear, severe threat may be isolated in nature.
If better shear could be realized, so would the severe potential
(greater). In the end, think a watch is still likely for later this
afternoon/evening for northern parts of WI - how far south is a
question. Hail and wind are the main threats.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 AM CDT Wed Aug 7 2019

Models still firm in making the end of the work week quite pleasant.
Weak high pressure still slated to build in post the Wed system with
drier and cooler air accompanying it. Dry, sunny with highs mostly
in the 70s.

For the weekend, the EC and GFS also remain in pretty good agreement
with topping an upper level ridge over the rockies/northern plains
with bits of shortwave energy. How much of a punch these will pack
is uncertain, with some differences in timing. As of now, most
agreement lies in bringing related shower/storm chances in for Sat
night/Sun morning. Change in airmass (lower Tds, not as warm) look
to minimize potential instability, with timing of shortwave energy
also not favorable. Overall, not seeing much of a strong (or severe
for that matter) threat in this time period.

Looking ahead, models suggesting a pattern shift to more zonal for
next week. Temperatures should moderate to more seasonable normals,
with periodic shortwave troughs bringing shower/storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1259 PM CDT Wed Aug 7 2019

Isolated thunderstorms are possible through early evening but the
bulk of this activity should stay northeast of the TAF sites.
Otherwise, plan on VFR conditions.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Wetenkamp
Hazardous weather outlook, Aug 7, 3:15 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
415 AM CDT Wed Aug 7 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
415 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening. A few
could be strong, potentially severe. Main threats include hail
and locally strong winds. The higher threat currently lies along
and north and east of Interstate 94, but could spread farther
south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are occasional small storm chances from Saturday into next
week. Severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

A few local spotter groups could be needed this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 7, 12:49 PM CST, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
149 PM CDT Wed Aug 7 2019

WIZ032-033-071915-
Buffalo-Trempealeau-
149 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND
SOUTHERN TREMPEALEAU COUNTIES...

At 148 PM CDT, a strong thunderstorm was located near Arcadia, moving
east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Arcadia, Blair, Dodge, Ettrick, Highway 95 And County D, Beach
Corners, Thimble Park, Highway 95 And County C, North Creek, Peacock
Hill, Tamarack, Frenchville, Square Bluff, Iduna and Hegg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4432 9165 4432 9117 4425 9117 4425 9115
      4409 9115 4412 9166
TIME...MOT...LOC 1848Z 290DEG 26KT 4419 9152

Wetenkamp
Special weather statement, Aug 7, 1:23 PM CST, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
223 PM CDT Wed Aug 7 2019

WIZ029-033-034-042-072030-
Jackson-Trempealeau-Clark-Monroe-
223 PM CDT Wed Aug 7 2019

...A FEW STRONG THUNDERSTORMS IN WEST-CENTRAL WISCONSIN...

At 218 PM CDT, radar indicated scattered thunderstorms were located
along a line extending from north of Black River Falls to near
Galesville. Movement was east at 20 mph.

An isolated strong storm is possible with winds up to 40 mph, penny
sized hail, and frequent lightning.

Locations that might be impacted through 4 pm include... Black River
Falls, North Bend, Millston, Hatfield, Franklin, Irving, Merrillan,
Ettrick, Melrose, Warrens, and Pigeon Creek Campground.

If outdoors, seek shelter inside a building if storms approach.

LAT...LON 4408 9034 4410 9147 4448 9079 4448 9032
      4439 9032
TIME...MOT...LOC 1921Z 279DEG 20KT 4442 9075 4413 9127

Baumgardt

The radar

The La Crosse radar (KARX), 55 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 7, 1:39 PM CST
Where
Jackson County, 2.07 mi N of Disco
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.300, -91.000

Trees were blown over north of Disco.

Thunderstorm Wind, Clark

When
August 7, 5:00 PM CST
Where
Clark County, 2.08 mi ENE of Veefkind
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.710, -90.340

An estimated 60 mph wind gust occurred near Spencer that blew down some tree branches and stripped the metal off a barn.

Thunderstorm Wind, Clark

When
August 7, 5:00 PM CST
Where
Clark County, 2.55 mi ENE of Veefkind
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.710, -90.330

Trees were blown down north of Chili.

Thunderstorm Wind, Adams

When
August 7, 6:53 PM CST
Where
Adams County, 0.85 mi NW of Frndshp Adams Co Arp
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
43.980, -89.790

Several trees were blown down near Friendship.

Thunderstorm Wind, Adams

When
August 7, 7:41 PM CST
Where
Adams County, 1 mi E of Brooks
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.820, -89.610

Trees were blown down near Brooks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848695, 848537, 848694, 848691, 848693.